Announcement

Collapse
No announcement yet.

Aspirin in Excedrin Migraine and Reye’s syndrome

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Aspirin in Excedrin Migraine and Reye’s syndrome

    Hello,

    My daughter is 6 months old. I suffer from migraines and occasionally have taken Excedrin Migraine. I have taken it may 4-5 times in the 6months i have been breastfeeding. I just made the connection of the aspirin it contains and the risk for Reye’s syndrome. I’m worried I have put her at risk. I was wondering how much of it could have been secreted into my breastmilk and is there a possibility that she is at risk for Reye’s syndrome? Thank you.

  • #2
    FAMT:

    Aspirin used DURING a viral syndrome in infants was previously correlated with Reye syndrome. Most of these infants had Chickenpox and were feverish. Since we stopped using aspirin directly in infants, the syndrome has largely disappeared. I'd suggest you use something else for migraines that really works, such as sumatriptan, or Rizatriptan (ask your doctor). Excedrin only contains acetaminophen, aspirin, and caffeine. Its a strange mix...

    Tom Hale Ph.D.


    Comment


    • #3
      Thank you. I forgot to mention that she had her vaccines the day that I last took Excedrin. That is why I was so worried.

      Friday May 17th woke up with a migraine and took 3 Excedrin (750mg of aspirin) and breastfed as usual.

      Saturday May 18th woke up with another migraine, breastfed then took 2 Excedrin, and she had her 6 month vaccinations ( DTaP, Polio, HIB, PCV7, ROTA). I breastfed once after the vaccines and then I made the connection of the aspirin with Reye’s syndrome and her vaccines. I have not breastfed since and fed her formula because I read that there isn’t much research on how much salicylate is transferred into breastmilk or how long it lasts in the system. Also that a child after getting the chickenpox vaccine should not take any aspirin for at least 6 weeks. Although she didn’t get the chickenpox vaccine, any vaccine is a weaken virus and I did not want to expose her anymore than I probably did.

      I’m still pumping and dumping but I’m assuming that I might need to stop breastfeeding altogether if she won’t be able to take my breastmilk for 6 weeks.

      She has not shown any symptoms, however I read that symptoms can show up as late at 3 weeks.

      I don't know if I’m worrying excessively, because Reye’s is so rare, however since it’s extremely fatal, I feel like it’s better to be extra cautious.
      Last edited by FAMT; 05-22-2019, 10:05 AM. Reason: Clarification and detailed explanation of situation

      Comment


      • #4
        FAMT:

        I'd forget about this. We haven't seen Reyes in many years. She'll be just fine. Again, Reyes only occured in infants receiving Aspirin directly as a clinical dose. Further, we just finished a study and there is no aspirin in breastmilk.

        Tom Hale Ph.d.

        Comment

        Working...
        X